Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 50, NWS Albuquerque, NM

August 7, 2008Guadalupe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 7, 2008, 6:01 PM MDT for Guadalupe County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2008, 6:01 PM MDT (00:01 UTC)
Expired
Aug 7, 2008, 8:30 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Guadalupe County, NM

The radar

The Cannon AFB radar (KFDX), 123 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2008-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2008-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2216 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 080001
FFWABQ
NMC019-080230-
/O.NEW.KABQ.FF.W.0050.080808T0001Z-080808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 PM MDT THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 830 PM MDT

* AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER NORTHERN AND CENTRAL       
  GUADALUPE COUNTY. THE STORMS PRODUCING THE VERY HEAVY RAIN WERE    
  NEARLY STATIONARY. RADAR HAS ESTIMATE ONE TO TWO INCHES OF RAIN
  HAS ALREADY FALLEN...WITH ANOTHER ONE TO TWO INCHES POSSIBLE 
  THROUGH 830 PM. COMMUNITIES IMPACTED BY THE HEAVY RAIN INCLUDE
  CUERVO AND COLONIAS. EXPECT PONDING OF WATER ON INTERSTATE 40. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH 
FLOOD DEATHS OCCUR IN AUTOMOBILES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA TAKE IMMEDIATE PRECAUTIONS TO PROTECT
LIFE AND PROPERTY.

LAT...LON 3520 10525 3518 10436 3493 10423 3490 10519

$$

40
2 follow-up statements
000 
WGUS55 KABQ 080003 CCA
FFWABQ
NMC019-080230-
/O.COR.KABQ.FF.W.0050.080808T0001Z-080808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 PM MDT THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 830 PM MDT

* AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER NORTHERN AND CENTRAL       
  GUADALUPE COUNTY. THE STORMS PRODUCING THE VERY HEAVY RAIN WERE    
  NEARLY STATIONARY. RADAR HAS ESTIMATED ONE TO TWO INCHES OF RAIN
  HAS ALREADY FALLEN...WITH ANOTHER ONE TO TWO INCHES POSSIBLE 
  THROUGH 830 PM. COMMUNITIES IMPACTED BY THE HEAVY RAIN INCLUDE
  CUERVO AND COLONIAS. EXPECT PONDING OF WATER ON INTERSTATE 40. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH 
FLOOD DEATHS OCCUR IN AUTOMOBILES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA TAKE IMMEDIATE PRECAUTIONS TO PROTECT
LIFE AND PROPERTY.

LAT...LON 3520 10525 3518 10436 3493 10423 3490 10519

$$

40
000 
WGUS75 KABQ 080134
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
734 PM MDT THU AUG 7 2008

NMC019-080230-
/O.CON.KABQ.FF.W.0050.000000T0000Z-080808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUADALUPE-
734 PM MDT THU AUG 7 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
NORTHERN GUADALUPE COUNTY...

AT 733 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER NORTHERN 
GUADALUPE COUNTY. THE STORMS REMAIN NEARLY STATIONARY. 

LOCATIONS IMPACTED INCLUDE...
  DILIA...
  COLONIAS...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL
WAS CONTINUING OVER THE WARNED AREA. ADDITIONAL FLASH FLOODING IS
EXPECTED.

ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES. KNOW WHERE HIGHER GROUND IS LOCATED.

LAT...LON 3520 10525 3518 10436 3493 10423 3490 10519

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:10 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 7, 3:10 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT THU AUG 7 2008

.DISCUSSION...
POTENTIAL FOR HEAVY RAIN WILL BE THE MAIN CONCERN TODAY AND
TOMORROW.

COLD FRONT DRAPING ACROSS NORTHEAST NM FROM THE EAST SLOPES OF THE
SANGRES TO NEAR BUEYEROS WILL BE THE MAIN FOCUS FOR HEAVY RAIN THIS
AFTERNOON AND TONIGHT.  THE FRONT HAS STALLED...RESULTED IN LITTLE
TO NO STORM MOVEMENT.  SOME OF THESE AREAS...NAMELY FROM NEAR
MOSQUERO TO GLADSTONE...HAS HAD QUITE A BIT OF RAIN IN RECENT
DAYS...THUS SHOULD STORMS CONTINUE TO TRAIN OVER THIS SAME
AREA...FLOODING WILL BECOME A BIGGER CONCERN. AS STORMS AND OUTFLOW
BOUNDARIES COLLIDE...AN MCS SHOULD FORM ALLOWING STORMS TO CONTINUE
INTO THE NIGHTTIME HOURS. THOUGH THE GREATEST CONCERN FOR HEAVY RAIN
WILL BE ACROSS NORTHEAST NM THIS AFTERNOON AND TONIGHT...STORMS THAT
HAVE FORMED ALONG THE HIGHER TERRAIN OF CENTRAL AND WESTERN NM WILL
ALSO HAVE THE POTENTIAL FOR HEAVY RAIN...THOUGH THESE STORMS MAY NOT
BE AS WIDESPREAD.  WITH ABUNDANT CONVECTION ACROSS THE EAST...ALSO
EXPECT AN EAST CANYON WIND INTO ABQ TONIGHT.

ACTIVITY ACROSS THE EASTERN PLAINS TOMORROW WILL LARGELY DEPEND ON
THE ACTIVITY TONIGHT.  STORMS ARE EXPECTED TO LINGER AND/OR
REDEVELOP DURING THE AFTERNOON...BUT INTENSITY AND COVERAGE WILL
DEPEND ON CLOUD DEBRIS FROM TONIGHTS STORMS. THE FOCUS WILL LARGELY
BE ANY RESIDUAL OUTFLOW BOUNDARIES.

HAVE RAISED TEMPERATURES A FEW DEGREES ACROSS THE NORTHEAST IN
ANTICIPATION OF CLOUD COVER TONIGHT...AND HAVE KEPT TEMPS AT OR
BELOW THE LOWEST GUIDANCE FOR TOMORROW.

ANOTHER SHORTWAVE WILL ROUND THE UPPER HIGH ON SATURDAY...WHICH WILL
SEND ANOTHER BACK DOOR COLD FRONT INTO THE EASTERN PLAINS ON
SUNDAY.  THE ECMWF IS MORE BULLISH WITH QPF THAN THE 12Z GFS OR
NAM...BUT 18Z NAM SEEMS TO BE CATCHING UP WITH THE EURO. THUS...HAVE
OPTED TO INCREASE POPS INTO THE CHANCE CATEGORY ACROSS THE
NORTHEAST...BUT FRONTAL TIMING MAY STILL BE QUESTIONABLE.  MODELS
ALSO SUGGESTING ONE OR MORE SECONDARY COLD FRONTS ACROSS THE
NORTHEAST EARLY IN THE WEEK. OTHERWISE...RESIDUAL MOISTURE ACROSS NM
WILL STILL ALLOW FOR TERRAIN INDUCED SHOWERS AND THUNDERSTORMS.

34

&&

.AVIATION...
MESSY NEXT 24 HOURS AS EXPECT MANY OF THE TERMINAL SITES TO
EXPERIENCE THUNDERSTORMS PRODUCING MVFR AND SHORT DURATION IFR
CONDITIONS. MAINLY DUE TO HEAVY RAIN AND SUBSEQUENT LOW CLOUDS
ASSOCIATED WITH THUNDER CELLS. EASTERN AREAS...INCLUDING TCC AND LVS
WILL ESPECIALLY GET HIT HARD WITH HEAVY RAIN. PERSISTENT LOW CLOUDS
DUE TO ANTECEDENT MOIST CONDITIONS OVERNIGHT IS HIGHLY POSSIBLE. PERHAPS
EVEN SOME LOCALIZED FOG DVLP LATER TONIGHT ACROSS PORTIONS OF THE
NORTHEAST AND EAST CENTRAL AREAS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
HIGHER HUMIDITY THROUGH AT LEAST SUNDAY WITH THE FLOW OVERHEAD
REMAINING STAGNANT AND NOT ALLOWING DRY AIR PENETRATION FROM THE
WEST. WETTING RAIN WILL REMAIN A POSSIBILITY ACROSS THE WHOLE
FORECAST AREA AS THE SUBTROPICAL HIGH REMAINS NEAR OR OVER NEW
MEXICO. SOME DRYING EXPECTED SOMETIME NEXT WEEK BUT UNSURE OF EXACT
TIMING AS THE LONG RANGE MODELS VARY IN THEIR SOLUTIONS.
REGARDLESS...EXPECT A DOWNTURN IN WETTING RAIN POTENTIAL AS WELL AS
A LOWERING TREND IN HUMIDITY.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  89  62  91 /  30  20  20  20
GALLUP..........................  57  85  58  84 /  30  30  30  30
GRANTS..........................  56  84  56  85 /  30  30  30  30
GLENWOOD........................  61  90  62  88 /  30  40  40  30
CHAMA...........................  47  78  47  80 /  50  40  30  30
LOS ALAMOS......................  56  79  55  84 /  40  30  30  30
RED RIVER.......................  45  69  44  75 /  70  60  30  40
TAOS............................  54  80  51  85 /  50  40  20  30
SANTA FE........................  59  81  58  85 /  40  40  30  30
SANTA FE AIRPORT................  60  82  58  86 /  40  30  30  20
ESPANOLA........................  58  84  57  90 /  30  30  30  30
ALBUQUERQUE HEIGHTS.............  67  86  67  88 /  40  30  30  20
ALBUQUERQUE VALLEY..............  66  87  66  90 /  30  30  30  20
ALBUQUERQUE FOOTHILLS...........  62  85  62  87 /  40  30  30  30
ALBUQUERQUE WEST MESA...........  64  89  65  90 /  30  30  30  20
SOCORRO.........................  64  90  64  89 /  20  30  30  20
SANDIA PARK/CEDAR CREST.........  53  78  52  81 /  40  30  30  30
MORIARTY/ESTANCIA...............  56  81  57  85 /  40  40  30  30
CARRIZOZO.......................  59  86  61  86 /  20  30  20  20
RUIDOSO.........................  54  75  54  80 /  20  40  20  30
RATON...........................  57  80  54  85 /  80  50  30  30
LAS VEGAS.......................  56  75  54  83 /  70  50  30  30
ROY.............................  60  79  60  84 /  70  40  30  30
CLAYTON.........................  60  80  61  86 /  80  60  30  30
SANTA ROSA......................  62  84  61  89 /  50  30  20  20
TUCUMCARI.......................  66  84  65  94 /  60  30  20  20
FORT SUMNER.....................  66  86  65  93 /  40  30  20  20
CLOVIS..........................  64  85  66  93 /  40  30  20  20
PORTALES........................  66  87  66  93 /  30  30  20  20
ROSWELL.........................  69  89  69  94 /  20  20  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/50
Hazardous weather outlook, Aug 7, 5:49 AM MDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 AM MDT THU AUG 7 2008

NMZ001>021-026-081200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
549 AM MDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL LATE THIS
AFTERNOON AND THIS EVENING OVER MUCH OF NORTHEASTERN...CENTRAL...AND
WESTERN NEW MEXICO...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE EARLY FRIDAY AND INTO
THE EVENING OVER MUCH OF NORTHEASTERN...CENTRAL...AND WESTERN NEW
MEXICO...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.
THUNDERSTORMS ARE THEN EXPECTED TO GRADUALLY DECREASE IN COVERAGE
EACH DAY THROUGH THE WEEKEND AND INTO NEXT WEEK.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES
AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE NATIONAL WEATHER SERVICE TO REPORT
FLASH FLOODING OR TORRENTIAL RAINFALL. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT MEASURED RAINFALL AMOUNTS THROUGH THE NATIONAL
WEATHER SERVICE WEB SITE OR BY CALLING 1.888.386.7637.

52

In the hours before

Special weather statement, Aug 7, 4:37 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
437 PM MDT THU AUG 7 2008

NMZ005-072300-
NORTHEAST HIGHLANDS-
437 PM MDT THU AUG 7 2008

...STRONG THUNDERSTORM MOVING OVER CENTRAL SAN MIGUEL COUNTY...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES SOUTHWEST OF TRUJILLO.
MOVEMENT WAS NORTHWEST AT 4 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SAN MIGUEL
COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:28 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe92 min
Aug 7, 6:37 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance113 min
Aug 7, 6:46 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel89 min
Aug 7, 7:01 PM MDTAreal Flood AdvisoryABQSan Juan89 min
Aug 7, 7:08 PM MDTFlash Flood WarningABQTorrance82 min
Aug 7, 7:38 PM MDTFlash Flood WarningABQSan Juan112 min
Aug 7, 8:16 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel119 min
Aug 7, 8:28 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Torrance107 min
Aug 7, 9:31 PM MDTFlash Flood WarningABQSan Juan119 min
Aug 7, 9:43 PM MDTAreal Flood AdvisoryABQChaves, De Baca, Lincoln92 min
Aug 7, 10:13 PM MDTAreal Flood AdvisoryABQLincoln, Socorro, Torrance77 min
Aug 7, 11:06 PM MDTAreal Flood AdvisoryABQLincoln7 hr
Aug 8, 10:50 AM MDTFlash Flood WatchABQ10 hr
Aug 8, 12:57 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan2 hr
Aug 8, 2:06 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe114 min
Aug 8, 2:49 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan116 min
Aug 8, 3:15 PM MDTAreal Flood AdvisoryABQCatron, Cibola, McKinley2 hr
Aug 8, 3:24 PM MDTAreal Flood AdvisoryABQColfax, Mora, San Miguel111 min
Aug 8, 3:32 PM MDTAreal Flood AdvisoryABQSan Miguel118 min
Aug 8, 4:14 PM MDTAreal Flood AdvisoryABQCibola, McKinley2 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.